Alert archive / Minnesota / Tornado Warnings in 2005

Tornado Warning 14, NWS Grand Forks, ND

May 20, 2005Wilkin County, Minnesota; Richland County, North Dakota

NWS Grand Forks, ND issued this tornado warning at May 20, 2005, 7:28 PM CDT for Wilkin County, Minnesota; Richland County, North Dakota. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2005, 7:28 PM CDT (00:28 UTC)
Expired
May 20, 2005, 7:58 PM CDT
In force
30 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Wilkin County, MN, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 125 km from the middle of the area, began a volume at 00:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 6:10 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -51 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
395 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
2239 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-51 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KFGF 210028
TORFGF
MNC167-NDC077-210130-
/O.NEW.KFGF.TO.W.0014.050521T0028Z-050521T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
728 PM CDT FRI MAY 20 2005

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA
  NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA

* UNTIL 830 PM CDT

* AT 724 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM WITH STRONG ROTATION NEAR ABERCROMBIE...OR 14 MILES
  NORTHWEST OF WAHPETON...MOVING TO THE SOUTHEAST AT 10 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MCCAULEYVILLE AT 735 PM
  KENT AT 740 PM
  BRUSHVALE AT 755 PM

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4662 9651 4661 9696 4639 9696 4630 9643
      4647 9646

$$

JDS/KENNEDY
2 follow-up statements
000 
WWUS53 KFGF 210043
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
742 PM CDT FRI MAY 20 2005

NDC077-210052-
/O.CAN.KFGF.TO.W.0014.000000T0000Z-050521T0130Z/
RICHLAND ND-
742 PM CDT FRI MAY 20 2005

...THE TORNADO WARNING FOR RICHLAND COUNTY IS CANCELLED...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4661 9643 4660 9674 4647 9671 4634 9659
      4635 9638 4650 9635

$$

MNC167-210130-
/O.CON.KFGF.TO.W.0014.000000T0000Z-050521T0130Z/
WILKIN MN-
742 PM CDT FRI MAY 20 2005

...A TORNADO WARNING CONTINUES UNTIL 830 PM CDT FOR NORTHERN WILKIN
COUNTY...

AT 737 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE 
THUNDERSTORM WITH ROTATION.  THE THUNDERSTORM WAS LOCATED 2 MILES 
SOUTHEAST OF KENT...OR 11 MILES NORTH OF WAHPETON...MOVING TO THE 
EAST AT 20 MPH.

THE THUNDERSTORM WILL BE OVER
  RURAL CENTRAL WILKIN COUNTY 

IF YOU ARE IN THE PATH OF THIS THUNDERSTORM MOVE TO A SAFE SHELTER.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4661 9643 4660 9674 4647 9671 4634 9659
      4635 9638 4650 9635

$$

JDS/KENNEDY
000 
WWUS53 KFGF 210058
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
758 PM CDT FRI MAY 20 2005

MNC167-210108-
/O.CAN.KFGF.TO.W.0014.000000T0000Z-050521T0130Z/
WILKIN MN-
758 PM CDT FRI MAY 20 2005

...THE TORNADO WARNING FOR NORTHERN WILKIN COUNTY IS CANCELLED...

AT 754 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM LOCATED 6 MILES NORTHEAST OF BRUSHVALE...OR 11 MILES
NORTH OF WAHPETON...MOVING TO THE EAST AT 20 MPH.

THE THUNDERSTORM HAS WEAKENED AND WAS NO LONGER CONSIDERED SEVERE. SO
THE WARNING HAS BEEN CANCELLED. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 200 AM CDT
SATURDAY MORNING FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4661 9643 4660 9674 4647 9671 4634 9659
      4635 9638 4650 9635

$$

JDS/KENNEDY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at May 20, 6:20 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, May 20, 6:20 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT FRI MAY 20 2005

...QUICK UPDATE TO ADD SEVERE THUNDERSTORM WATCH NUMBER 305...

.DISCUSSION...
CONVECTION CONTINUES TO DEVELOP ALONG SFC BOUNDARY FROM SOUTHEAST ND
INTO NW MN. EXPECT CONTINUED SEVERE WEATHER THREAT THROUGH THE
OVERNIGHT...SO WILL BE BRIEF WITH DISCUSSION THIS EVENING. FLOODING
STILL LOOKS POSSIBLE AND WILL LEAVE FLOOD WATCH IN PLACE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR EASTERN ND NEAR
AND NORTH NORTH OF I-94. SEVERE THUNDERSTORM WATCH NUMBER 305 UNTIL
7Z ALONG AND SOUTH OF A NEW ROCKFORD TO GRAND FORKS LINE.
MN...CONTINUE FLOOD WATCH TODAY/8PM TO SAT/6PM FOR NORTHWEST MN
NORTH OF A MOORHEAD TO BEMIDJI LINE. SEVERE THUNDERSTORMS WATCH
NUMBER 305 UNTIL 7Z FOR PORTIONS OF WEST CENTRAL MINNESOTA FROM EAST
GRAND FORKS TO TVF TO FSE TO FFM EAST TO ELBOW LAKE AND POINTS WEST
TO THE MN LINE.

&&

DK
Hazardous weather outlook, May 20, 6:41 AM CDT, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
641 AM CDT FRI MAY 20 2005

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201430-
BARNES ND-BENSON ND-CASS ND-CAVALIER ND-CLAY MN-EAST BECKER MN-
EAST MARSHALL MN-EAST OTTER TAIL MN-EAST POLK MN-
EASTERN WALSH COUNTY ND-EDDY ND-GRAND FORKS ND-GRANT MN-GRIGGS ND-
HUBBARD MN-KITTSON MN-LAKE OF THE WOODS MN-MAHNOMEN MN-NELSON ND-
NORMAN MN-NORTH BELTRAMI MN-NORTH CLEARWATER MN-PEMBINA ND-
PENNINGTON MN-RAMSEY ND-RANSOM ND-RED LAKE MN-RICHLAND ND-ROSEAU MN-
SARGENT ND-SOUTH BELTRAMI MN-SOUTH CLEARWATER MN-STEELE ND-TOWNER ND-
TRAILL ND-WADENA MN-WEST BECKER MN-WEST MARSHALL MN-
WEST OTTER TAIL MN-WEST POLK MN-WESTERN WALSH COUNTY ND-WILKIN MN-
INCLUDING THE CITIES OF...BEMIDJI...DETROIT LAKES...DEVILS LAKE...
FARGO...FERGUS FALLS...GRAFTON...GRAND FORKS...LANGDON...ROSEAU...
THIEF RIVER FALLS...VALLEY CITY AND WAHPETON
641 AM CDT FRI MAY 20 2005

...SEVERE THUNDERSTORMS EXPECTED ACROSS EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA FRIDAY NIGHT...

...SEVERE THUNDERSTORMS AGAIN POSSIBLE ON SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE AFTERNOON
ACROSS EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA. ISOLATED SEVERE
STORMS WILL BE POSSIBLE...WITH THE MAIN THREAT LARGE HAIL.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS FRIDAY
NIGHT...MAINLY AFTER MIDNIGHT. THE MAIN THREAT FROM THESE STORMS
WILL BE DAMAGING WIND...LARGE HAIL AND HEAVY RAIN WHICH MAY CAUSE
LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED ACROSS NORTHWEST AND WEST CENTRAL
MINNESOTA DURING THE EARLY MORNING HOURS ON SATURDAY AS THE COMPLEX
FROM FRIDAY NIGHT DEPARTS THE REGION.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THE
AFTERNOON HOURS ON SATURDAY ALONG AND EAST OF THE RED RIVER VALLEY.
THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL AND STRONG
WINDS.

STRONG NORTHWEST WINDS ARE EXPECTED SATURDAY NIGHT INTO SUNDAY
MORNING...WITH SPEEDS 20 TO 35 MPH AND GUSTS TO 50 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FRIDAY NIGHT...AND AGAIN SATURDAY
AFTERNOON.

TG

In the hours before

Local storm report, May 20, 5:38 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
538 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     HAIL             CROOKSTON               47.77N 96.61W
05/20/2005  1.00 INCH        POLK               MN   LAW ENFORCEMENT

&&

WJB
Special weather statement, May 20, 6:11 PM CDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN NORTH DAKOTA ND
611 PM CDT FRI MAY 20 2005

MNZ001>003-007>008-013>015-022-027>031-040-NDZ024-026>030-
038>039-049-052>053-210700-
WEST BECKER MN-EAST BECKER MN-CLAY MN-GRANT MN-MAHNOMEN MN-
EAST MARSHALL MN-WEST MARSHALL MN-NORMAN MN-EAST OTTER TAIL MN-
WEST OTTER TAIL MN-PENNINGTON MN-EAST POLK MN-WEST POLK MN-
RED LAKE MN-WILKIN MN-BARNES ND-CASS ND-EDDY ND-GRAND FORKS ND-
GRIGGS ND-NELSON ND-RANSOM ND-RICHLAND ND-SARGENT ND-STEELE ND-
TRAILL ND-

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 305
UNTIL 200 AM CDT SATURDAY MORNING FOR THE FOLLOWING AREAS

IN NORTHWEST MINNESOTA THIS WATCH INCLUDES 8 COUNTIES

BECKER                CLAY                  MAHNOMEN
MARSHALL              NORMAN                PENNINGTON
POLK                  RED LAKE

IN WEST CENTRAL MINNESOTA THIS WATCH INCLUDES 3 COUNTIES

GRANT                 OTTER TAIL            WILKIN

IN NORTHEAST NORTH DAKOTA THIS WATCH INCLUDES 3 COUNTIES

EDDY                  GRAND FORKS           NELSON

IN SOUTHEAST NORTH DAKOTA THIS WATCH INCLUDES 8 COUNTIES

BARNES                CASS                  GRIGGS
RANSOM                RICHLAND              SARGENT
STEELE                TRAILL

INCLUDING THE CITIES OF DETROIT LAKES...FARGO...FERGUS FALLS...GRAND
FORKS...THIEF RIVER FALLS...VALLEY CITY AND WAHPETON.

DK/JH
Local storm report, May 20, 6:13 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
613 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             KINDRED                 46.65N 97.02W
05/20/2005  0.75 INCH        CASS               ND   LAW ENFORCEMENT

&&

WJB
Local storm report, May 20, 6:17 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
617 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             4 SE FISHER             47.76N 96.74W
05/20/2005  1.25 INCH        POLK               MN   TRAINED SPOTTER

&&

WJB
Local storm report, May 20, 6:31 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
631 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0627 PM     HAIL             1 S KINDRED             46.64N 97.02W
05/20/2005  0.88 INCH        CASS               ND   TRAINED SPOTTER

&&

WJB
Local storm report, May 20, 6:57 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
657 PM CDT FRI MAY 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             2 SE CASSELTON          46.88N 97.18W
05/20/2005  0.75 INCH        CASS               ND   TRAINED SPOTTER

&&

WJB

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 21, 4:02 PM CDTSevere Thunderstorm WarningFGFBecker, Clay43 min
May 20, 7:36 PM CDTSevere Thunderstorm WarningFGFBarnes, Cass54 min
May 20, 8:23 PM CDTSevere Thunderstorm WarningFGFCass67 min
May 20, 8:28 PM CDTSevere Thunderstorm WarningFGFBarnes57 min
May 20, 8:30 PM CDTFlash Flood WarningFGFBarnes, Cass12 hr
May 20, 8:42 PM CDTTornado WarningFGFCass55 min
May 20, 9:43 PM CDTSevere Thunderstorm WarningFGFBarnes40 min
May 21, 5:36 AM CDTSevere Thunderstorm WarningFGFEddy, Nelson39 min
May 21, 5:52 AM CDTSevere Thunderstorm WarningFGFGriggs38 min

Nearby

Tornado Warnings in Minnesota, 2005Tornado Warnings in North Dakota, 2005Every tornado warning in 2005Tornadoes in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.